Winter Weather, New Castle
- When
- April 7, 7:00 AM EST to 12:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A low pressure system passing to the south of the Delmarva Peninsula and a high pressure system passing across nearby Canada and New England once again combined to given northern New Castle County its last snow event of the season. Precipitation started as snow during the morning commute.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A low pressure system passing to the south of the Delmarva Peninsula and a high pressure system passing across nearby Canada and New England once again combined to given northern New Castle County its last snow event of the season. Precipitation started as snow during the morning commute. Warmer air arriving from the nearby Atlantic near the surface and the southern states aloft changed the snow to sleet and then to rain throughout the county by early afternoon. Accumulations averaged around one inch from the city of Wilmington north. Only a trace of snow and sleet accumulated at the New Castle County Airport. Nevertheless the winter season of 2002-3 was the third snowiest winter on record as 46.0 inches accumulated. The low pressure system moved from the Gulf Coast states on the 6th into the Tennessee Valley the night of the 6th. As the primary low pressure system moved toward Ohio the morning of the 7th, a secondary low pressure system was forming near Cape Hatteras, North Carolina. This second low pressure system became the primary system and moved northeast. It was just east of Wallops Island, Virginia during the evening of the 7th and was well east of the Delmarva Peninsula just past midnight EDT on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 7, 2:15 AM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION - CORRECTION (POPS TNGT) NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 AM EDT MON APR 7 2003 CURRENT WARNINGS AND ADVISORIES LOOK REASONABLE. OCEAN FLOW SEEMS TO BE EFFECTING THE TEMPS OVER THE SOUTHERN ZONES SUPPORTING THE MOSTLY LIQUID PCPN FCST. FARTHER TO THE NORTH...COLD AIR IS IN PLACE AND WITH QPF ARND 1 INCH...AMNTS OF 6-12 INCHES ALSO LOOK GOOD. ON THE MARGINS OF THE WARNING...IE WHERE THE ADVISORY IS IN EFFECT...SOUNDING SUPPORT A MIX OF SLEET AND THEN A CHANGE TO LIQUID DURING THE AFTN. GENERAL THINKING FOR TODAY. COLD AIR NORTH IN PLACE SO ALL SNOW THERE. FARTHER SOUTH TEMPS INITIALLY ARE TOO HIGH TO SUPPORT SNOW AS PCPN SHOULD BE LIGHT. BUT ONCE THE INTENSITY INCREASES...PCPN CHANGES TO SNOW. EVENTUALLY THE WARM AIR MOVES IN ALFT ALLOWING SLEET TO BEGIN. LATER IN THE AFTN...PCPN AGAIN BECOMES LIGHTER AND USING THE TOP DOWN APPROACH...ICE CRYSTALS ARE NOT FORMED AT THE TOP OF THE LAYER...SOME MOSTLY LIQUID IS EXPECTED. EVENTUALLY THE CHANGE TO FREEZING DRIZZLE HAPPENS NORTH TOO. SNOWFALL RATES MAX OUT BETWEEN 14 AND 19Z. SNOW COULD FALL AT THE RATE OF 2-3 INCHES AN HOUR IN SOME AREAS (MOSTLY N) SUPPORTING ACCUMULATING SNOW...EVEN THOUGH THE SNOW FALLS DURING THE DAYTIME THIS LATE IN THE SEASON. TNGT...CONTINUED ONSHORE FLOW. THEREFORE LIGHT RAIN AND DRIZZLE LIKELY (ZL NORTH). I KEPT THE WINTER STORM WARNING FOR TODAY FOR THE SNOW WITH THE FEELING THAT ADVISORIES FOR ZL COULD BE NEEDED TNGT. CONTINUED ONSHORE FLOW...THEREFORE I KEEP AT LEAST DRIZZLE IN THE FCST THROUGH WED NIGHT. AN UPPER AIR IMPULSE MOVES THROUGH TUE NIGHT/WED SO RAIN/DRIZZLE FCST THEN. WITH THE CONTINUED ONSHORE FLOW...MINOR TIDAL FLOODING IS PSBL BEGINNING TONIGHT. LUCKILY WE ARE BETWEEN THE NEW/FULL MOON...SO ANY WORSE FLOODING EARLY THIS WEEK IS NOT CURRENTLY EXPECTED. FCSTID = 9 MPO 28 25 37 29 / 100 60 20 30 ABE 32 31 41 33 / 100 60 20 40 RDG 33 30 43 33 / 100 60 20 50 PHL 37 35 47 36 / 100 60 20 40 12N 31 28 40 31 / 100 60 20 30 SMQ 33 31 45 34 / 100 60 20 50 TTN 34 33 46 34 / 100 60 20 40 MIV 40 37 47 38 / 100 60 20 40 ACY 41 40 46 39 / 100 60 20 40 ILG 37 35 47 36 / 100 60 20 40 DOV 42 39 49 39 / 100 60 20 40 GED 44 41 52 41 / 100 60 20 30 ESN 43 40 49 39 / 100 60 20 30 .PHI... DE...NONE. MD...NONE. NJ...WINTER STORM WARNING FOR TODAY FOR ZONES NJZ001...NJZ007>010. WINTER WEATHER ADVISORY FOR TODAY FOR ZONES NJZ012>013...NJZ015...NJZ017>019. PA...WINTER STORM WARNING FOR TODAY FOR ZONES PAZ054>055... PAZ060>062. WINTER WEATHER ADVISORY FOR TODAY FOR ZONES PAZ067>071. MARINE...GALES N OF GREAT EGG INLET NJ...SCA REST OF AREA INCL DEL BAY. RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 356 AM EDT MON APR 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SNOW AND SLEET ARE EXPECTED THROUGH A GOOD PORTION OF THE REGION. BUT MAINLY FROM PHILADELPHIA NORTHWARD. WINTER STORM WARNINGS AND ADVISORIES HAVE BEEN ISSUED. SEE THE LATEST STATEMENT UNDER WSWPHI OR WWUS41 KPHI. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE REQUESTED TO REPORT SNOW AMOUNTS TODAY. RNS
DEZ002>004-NJZ012>014-020>027-072200- SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 AM EDT MON APR 7 2003 ...PERSISTENT ONSHORE WINDS ARE EXPECTED ALONG THE COAST THIS WEEK AND MAY CAUSE MINOR TIDAL FLOODING AROUND THE TIMES OF HIGH TIDE... PERSISTENT ONSHORE WINDS ARE EXPECTED ALONG THE NEW JERSEY AND DELAWARE COASTS THIS WEEK...AS HIGH PRESSURE REMAINS OVER NEW ENGLAND AND A SERIES OF LOW PRESSURE SYSTEMS WILL PASS THROUGH THE AREA OR JUST TO OUR SOUTH. WHILE ASTRONOMICAL TIDES ARE RUNNING FAIRLY LOW THIS WEEK...OVER TIME THE ONSHORE WINDS WILL RAISE WATER LEVELS ALONG THE COAST AND IN THE COASTAL BACK BAYS. MINOR TIDAL FLOODING ALONG WITH SOME BEACH EROSION MIGHT OCCUR IN SCATTERED AREAS TONIGHT AND AGAIN TUESDAY...MAINLY AROUND TIMES OF HIGH TIDE. IF THE ONSHORE WINDS CONTINUE AT A STRONG ENOUGH SPEED... EVEN HIGHER WATER LEVELS ALONG WITH ADDITIONAL BEACH EROSION ARE POSSIBLE LATER THIS WEEK. HIGH TIDE ALONG THE OCEANFRONT TONIGHT IS FROM 1130 PM TO 100 AM. HIGH TIDE IN THE BACK BAYS OCCURS LATER THAN ON THE OCEANFRONT. THE HIGHER OF THE TWO DAILY ASTRONOMICAL TIDES TODAY AND TUESDAY IS THE NIGHTTIME TIDE. STAY TUNED TO NOAA WEATHER RADIO AS WELL AS COMMERCIAL TV AND RADIO FOR LATER FORECASTS AND STATEMENTS. OFFICIAL NATIONAL WEATHER SERVICE INFORMATION IS ALSO AVAILABLE ON OUR OFFICE WEBSITE AT WEATHER.GOV/ER/PHI
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352881.